Thunderstorm Wind, Benton
- When
- April 16, 1:45 PM CST
- Where
- Benton County, 1.38 mi N of Atkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.000, -91.870
A public report of a 59 MPH wind gust.
Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes. One of the tornadoes was on the ground for 42 miles across parts of Lee, Henry, Des Moines and Louisa Counties and was rated EF-2 with maximum winds of 130 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 242 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe weather event ongoing through this evening. All hazards are possible. - Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1100 AM CDT Tue Apr 16 2024 ...Meso Discussion on Severe Risk... Latest surface analysis depicted a warm front stretching from central Nebraska southeastward into northern Missouri and south central Illinois, with a strong cold front across central Kansas and Oklahoma. This was all associated with a 992 hPa surface low over central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also just ahead of this surface low, and was responsible for ongoing storm development across western Iowa and northwest Missouri this morning. These aforementioned features will be the driver of our weather through Wednesday morning. Regarding the latest forecast information, overall things remain on track from the previous discussion. Latest short-term CAMs remain in good agreement in bringing in the aforementioned storms across southwest Iowa and northwest Missouri into our area beginning after noon. Given extremely favorable parameters (1. Advecting dew points in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4. subsequent vertical shear with the presence of the jets; 5. Favorable mid-level lapse rates > 7 C/km supporting storm growth), confidence is high that these storms will be severe as they traverse the area. Overall timing remains consistent from the previous AFD. The initial band of storms more associated with the warm front will track NE across the area between 1 PM and 5 PM. A secondary line of storms associated with the initial (Pacific) cold front is expected to develop in central IA in the late afternoon. This line of storms will track across the area between 5 and 9 PM and may be stronger than the first. So, it should be noted that there may be a brief lull for any one location after the first wave and more, possibly stronger, storms will move through in the commute time into mid evening. The SPC maintains much of the CWA in an Enhanced Risk (level 3 out of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE parts of the CWA including Freeport, Sterling, and Princeton, IL. All severe hazards including large hail and tornadoes (especially with any long-lived supercells), and damaging winds will all be possible. The long-lived supercell potential proxy of updraft helicity swaths is most pronounced across eastern Iowa as the northern portion of the warm sector impinges. Heading into late tonight into Wednesday morning, will make note of a potential for a renewed round of storms and thunderstorms mainly east of the Mississippi River in our far northwest Illinois counties. NAMnest remains the biggest advocate of the threat, which is likely due to the parent NAM showing strong CVA associated with the passing shortwave aloft in that area. Like the mid shift, will maintain this event as low confidence. However, should storms develop, they could bring a wind and low tornado threat. ...Winds... Given an extremely tight pressure gradient in place across the area with the strengthening surface low to the west, and the very strong 50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as times, especially in east central Iowa which will be in the tightest portion of the pressure gradient. However, given the complex nature of messaging today with the incoming severe potentially inducing stronger winds, we've opted to follow the mid shift in holding on an advisory. ...Rainfall... Robust 1.25-1.75" PWAT feed will be in place across the area ahead of the cold front, ensuring efficient rainfall processes with storms as they traverse the area. Latest HREF probs are on the lower end with regards to storms producing > 1.00"/hr rainfall (30-40%) likely due to the faster movement of storms. Thankfully, latest soil moisture profile analysis shows dry to near normal conditions are in place. This, combined with the greenup we've been experiencing over the last several days and lowering river levels will allow for a lower risk of hydrophobic conditions and soils being able to more easily absorb heavier rains, thus a lower flash flood risk. That being said, more susceptible areas like urban areas and those with poor drainage will see issues with ponding of water. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 235 PM CDT Tue Apr 16 2024 Wednesday...Upper low storm system will look to fill and roll northeastward acrs WI. In its wake, lingering mid level cool pool will help induce sctrd to isolated showers and even a few storms mainly north of I-80. Graupel will be possible out of a more vigorous shower/storm. Other breezy and cooler, with westerly sfc winds gusting up to 35 MPH. Deeper mixing making the most out cooling thicknesses with highs in the low to mid 60s, even some upper 60s south. Thursday and Friday...Broad low amplitude cyclonic flow to usher acrs another wave with sfc reflection inverted trof on Thursday. Looking at fcst soundings and stout inversion rooted around the H8 MB level, it look's like an elevated shower day coming acrs the CWA, almost like a cold season system. But convergent and robust 35 to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs probably enough to fuel some elevated thunder and small hail if we get the currently indicated 30-50 KT storm layer shear. 0.20 to a half inch of rainfall possible Thu looking at elevated PWAT feed and extent of lift. Sfc layer high temps held down mainly in the 50s Thu. Thu night the first in a series of seasonably cool nights. With cloud clear off and possible sfc wind decouple to or under 5 KTs, there may be some patchy frost in the northwest. We are now susceptible to frost and freeze with the recent vegetation growth spurt/budding out, thus some headlines may eventually have to be issued...if not Thursday night, Friday and Saturday nights looking cold prone. Northwest high plains to mid MS RVR Valley strong sfc ridging adjusts acrs the area, highs only in the 50s Friday. Friday night with cloud thinning especially acrs the northern 2/3's of the CWA, low temps look to bee in the low to mid 30s with more frost potential. Cold H85 MB ridge rule supports lows in the upper 20s to lower 30s and more of a freeze threat. Saturday and Sunday...Saturday a breezy and coolish day despite later April insolation with -3 to -6 H85 MB pool overhead...highs in the upper 40s to mid 50s for most of the area. Continued LLVL ridging and sfc wind drop off could make Sat night the coolest of the stretch with widespread upper 20s to low 30s possible, as well as some mid 20s in cold air drainage locations. Sunday moderation with temps back in the upper 50s to around 60. Early next week...Continued moderating temps ahead of a clipper-type wave originating out out of B.C. Canada, and ensemble timing brings this system acrs the Midwest with associated showers for the local fcst area mainly Monday night. Highs in the 60s next Tuesday. ..12.. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1213 PM CDT Tue Apr 16 2024 A strong area of low pressure and attendant warm front/cold front will bring an increased threat of showers and storms to all terminals this afternoon and evening. Some of the storms could be strong to severe with damaging winds, large hail and tornadoes all possible. These are currently expected to impact the terminals from 200 PM to 800 PM when MVFR or IFR visibilities and ceilings will be seen, along with variable gusts around 35 to 40 kts. After the storms move through, winds will become southerly but will remain gusty with VFR conditions. For Wednesday morning, winds will continue to veer to the west with gusts around 20-25 kts at times. A passing upper level low will bring MVFR ceilings across the area beginning around 17/12z. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Speck LONG TERM...12 AVIATION...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 448 AM CDT Tue Apr 16 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 448 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Strong to severe storms are expected today and tonight. The Storm Prediction Center has an Enhance Risk for much of the area, with a Slight Risk for the far east and northeast parts of the area. Large hail, possibly over golf ball size, damaging winds, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible in northwest Illinois Wednesday afternoon, with lightning the main risk. Thunderstorms are possible south of Interstate 80 on Thursday, with lightning the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. GENERAL STORM MOTION OF THE DAY: North-northeast at 30 to 40 MPH.
The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
22 thunderstorm wind, 15 hail, 5 tornado, 2 funnel cloud. Local standard time, as filed.
A public report of a 59 MPH wind gust.
A trained spotter reported a measured wind gusts of 64 mph along with torrential rain and pea sized hail.
A trained spotter reported a 64 mph wind gust.
A high end EF-1 tornado touched down northwest of Quasqueton, IA near the Pine Creek Wildlife area, damaging several trees along 262nd St. The tornado continued to track to the northeast, uprooting and snapping several healthy hardwood trees at the Pine Creek Cemetery. Several individuals who lived near the cemetery observed the tornado at this time. The tornado continued moving to the NNE, uprooting several more trees, damaging a farm outbuilding and overturning a semi along Highway 20 before lifting about 4 miles northeast of Winthrop, IA.
The Emergency Manager reported a jackknifed semi in the median of Highway 151 at mile marker 48 on the Linn/Jones county line. The time of the event was estimated using radar.
A public report of a lot quarter size hail occurring right now. They also estimated winds of 50 MPH.
Public report of 1 inch hail east of Kalona.
A trained spotter reported quarter size hail with a lot of smaller stones.
The Emergency Manager reported straightline winds estimated of at least 60 MPH. Also reported half an inch hail.
An NWS Damager survey found several trees snapped.
The Fire Department reported a funnel cloud just west of Alburnett.
The Emergency Manager reported multiple power lines down on Riverside Drive in Iowa City.
An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. The tornado caused mainly EF-1 damage in Lee county to hardwood trees and farm outbuildings. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.
A public report of an estimated 58 MPH thunderstorm wind gust.
An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.
This thunderstorm wind gust was measured by an Iowa DOT RWIS station.
A public report of an estimated 60 MPH thunderstorm wind gust. There was a fence blown down with tree limbs knocked down.
A public report of an estimated 58 MPH wind gust.
The Stanwood Fire Department reported a measured 72 MPH wind gust.
An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.
A public report of trees down in town.
A public report of an estimated 58 MPH thunderstorm wind gust.
The Emergency Manager report that a farm hoop building was destroyed. The time of the event was estimated using radar.
An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.
An NWS Storm Survey found broken tree limbs.
A public report of two trees uprooted and several smaller trees snapped.
Time of the report was estimated using radar.
Public report of nickel size hail occurring at this time.
The DVN ASOS reported a measured 50 knot gust.
A public report of dime to quarter size hail near Vander Veer Park.
A trained spotter reported an 8 inch diameter Red Cedar tree was snapped.
Time of the hail was estimated using radar.
Emergency Manager relayed a report from the public of a funnel cloud near 2nd Street Place and Ferry Street in Le Claire.
The Emergency Manager reported that a tree was down blocking US Highway 30 and 30th Street west of the Mill Creek Parkway on the west side of Clinton. The time of the event was estimated using radar.
A trained spotter reported a 50 to 60 MPH thunderstorm wind gust with at least some 5 inch diameter tree limb down.
The ASOS at the Burlington Airport measured a 50 knot wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171979, 1171975, 1171976, 1172008, 1171978, 1171942, 1171943, 1171944, 1171950, 1171952, 1171953, 1171954, 1171980, 1172006, 1171955, 1171940, 1171982, 1171956, 1172019, 1171983, 1172021, 1171994, 1171984, 1171986, 1171989, 1172024, 1172003, 1171987, 1172002, 1172026, 1172007, 1171957, 1172004, 1171959, 1171968, 1171969, 1171992, 1171971, 1171993, 1171972, and more.